Alert archive / Colorado / Flash Flood Warnings in 2008

Flash Flood Warning 25, NWS Goodland, KS

August 8, 2008Yuma County, Colorado

NWS Goodland, KS issued this flash flood warning at Aug 8, 2008, 9:25 PM MDT for Yuma County, Colorado. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2008, 9:25 PM MDT (03:25 UTC)
Expired
Aug 9, 2008, 3:30 AM MDT
In force
6 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Yuma County, CO

The radar

The Goodland radar (KGLD), 80 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
2349 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 090329
FFWGLD
COC125-090930-
/O.NEW.KGLD.FF.W.0025.080809T0325Z-080809T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
925 PM MDT FRI AUG 8 2008

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN YUMA COUNTY IN NORTHEAST COLORADO...
  THIS INCLUDES THE CITIES OF...YUMA...WRAY...VERNON...KIRK...JOES...
  IDALIA...HEARTSTRONG...HALE...ECKLEY...BONNY RESERVOIR...BEECHER
  ISLAND...ABARR...

* UNTIL 330 AM MDT SATURDAY

* AT 920 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SEVERAL THUNDERSTORMS PRODUCING HEAVY RAIN MOVING INTO AREAS THAT  
  RECEIVED HEAVY RAIN OVER THE PAST TWO DAYS. ADDITIONAL RAIN WILL    
  QUICKLY RUN OFF AND CREATE FLASH FLOODING. ADDITIONAL HEAVY RAIN IS 
  MOST LIKELY SOUTH OF A YUMA TO WRAY LINE.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.


EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4007 10205 3957 10204 3958 10280 4016 10279

$$

JRM
4 follow-up statements
000 
WGUS73 KGLD 090425
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1020 PM MDT FRI AUG 8 2008

COC125-090930-
/O.CON.KGLD.FF.W.0025.000000T0000Z-080809T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YUMA CO-
1020 PM MDT FRI AUG 8 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM MDT FOR
SOUTHERN YUMA COUNTY...

AT 1015 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORMS PRODUCING MODERATE TO HEAVY RAIN MOVING 
ACROSS YUMA COUNTY. RAINFALL RATES TO AROUND AN INCH HOUR WILL BE 
COMMON. A STRONG THUNDERSTORM IS PRODUCING VERY HEAVY RAINFALL...UP 
TO 2 AND A HALF INCHES AN HOUR WAS LOCATED NEAR HALE. WITH RECENT 
HEAVY RAIN IN THIS SAME AREA...RAPID RISES ON AREA STREAMS ARE 
LIKELY AND PEOPLE SHOULD TAKE APPROPRIATE ACTIONS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO YUMA...
WRAY...VERNON...HEARTSTRONG...ECKLEY...BEECHER ISLAND AND ABARR

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4007 10205 3957 10204 3958 10280 4016 10279

$$

JRM
000 
WGUS73 KGLD 090542
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1140 PM MDT FRI AUG 8 2008

COC125-090930-
/O.CON.KGLD.FF.W.0025.000000T0000Z-080809T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YUMA CO-
1140 PM MDT FRI AUG 8 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM MDT FOR
SOUTHERN YUMA COUNTY...

AT 1134 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED 
AREA. THE MOST INTENSE RAINFALL HAS OCCURRED NEAR AND TO THE 
NORTHEAST OF HALE...WHERE UP TO WHERE 2 TO 4 INCHES OF RAIN HAS 
FALLEN. WHILE RAIN HAS NOT BEEN AS INTENSE ACROSS THE REST OF THE 
COUNTY...WET GROUND WILL CAUSE ADDITIONAL RAINFALL TO QUICKLY RUNOFF 
AND CAUSE FLOODING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VERNON...
HEARTSTRONG...BEECHER ISLAND AND ABARR

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4003 10205 3994 10204 3957 10204 3958 10280
      3973 10280 3974 10279 4008 10280

$$

JRM
000 
WGUS73 KGLD 090805
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
204 AM MDT SAT AUG 9 2008

COC125-090930-
/O.CON.KGLD.FF.W.0025.000000T0000Z-080809T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YUMA CO-
204 AM MDT SAT AUG 9 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM MDT FOR
SOUTHERN YUMA COUNTY...

AT 157 AM MDT...RAIN HAS COME TO AN END ACROSS YUMA COUNTY...HOWEVER 
RUNOFF FROM THE RAIN WILL CONTINUE TO CREATE FLOODING 
PROBLEMS...ESPECIALLY NEAR HALE. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
VERNON...HEARTSTRONG...HALE...BEECHER ISLAND AND ABARR

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4003 10205 3994 10204 3957 10204 3958 10280
      3973 10280 3974 10279 4003 10280

$$

JRM
000 
WGUS73 KGLD 090932
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
332 AM MDT SAT AUG 9 2008

COC125-090942-
/O.EXP.KGLD.FF.W.0025.000000T0000Z-080809T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YUMA CO-
332 AM MDT SAT AUG 9 2008

...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHERN YUMA COUNTY...

THE RAIN HAS ENDED IN THE COUNTY...AND NO REPORTS OF FLASH FLOODING 
HAVE BEEN RECEIVED. THEREFORE THE WARNING WAS ALLOWED TO EXPIRE.

LAT...LON 4003 10205 3994 10204 3957 10204 3958 10280
      3973 10280 3974 10279 4003 10280

$$

BULLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 9:10 PM MDT, 15 minutes earlier.

Area forecast discussion, Aug 8, 9:10 PM MDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
910 PM MDT FRI AUG 8 2008

.UPDATE...
903 PM MDT FRI AUG 8 2008

ORGANIZED MCS CONTINUES TO SLIDE TO SOUTHEAST OUT OF
COLORADO...WITH AREA OF CONVECTION DEVELOPING IN WAA AREA AHEAD OF
APPROACHING H5 SHORTWAVE TROUGH. RUC ANALYSIS INDICATES THAT
INSTABILITY AXIS EXISTS FROM YUMA TO LEOTI...AND ALTHOUGH COOLING
MAY STABILIZE THE ATMOSPHERE...THINK FORCING AHEAD OF THE MCS
SHOULD BE ABLE TO OVERCOME INHIBITION OVER THE NEXT SEVERAL HOURS.
WITH PRECIP ONGOING IN WAA...THINK THIS WILL CONTINUE OVERNIGHT AS
H5 TROUGH MOVES ACROSS THE AREA. HYDRO CONCERNS ARE HIGH TONIGHT
AS WELL...ESPECIALLY OVER COLORADO ZONES...BUT WITH PRECIP JUST
OUTSIDE THE AREA WILL HANDLE THINGS WITH WARNINGS AND NOT ISSUE A
LATE WATCH.

JRM
&&

.DISCUSSION...

HOT AUGUST DAYS IS NOT WHAT YOU WOULD TITLE THE TRI-STATE REGION
RIGHT NOW. A SERIES OF SHORTWAVE TROUGHS HAVE BEEN RIDING OVER THE
PERIPHERY OF THE H5 RIDGE CENTERED OVER THE FOUR CORNERS REGION. LOW
CLOUD DECK HAS NOT LIFTED MUCH THIS AFTERNOON KEEPING TEMPERATURES
GENERALLY IN THE LOW TO MID 70S WITH DEWPOINTS IN THE MID/UPPER
60S. NAM SOUNDING THIS AFTERNOON HAS PW VALUES AT 1.70 INCHES-
WHICH IS APPROXIMATELY 200% OF NORMAL.

CURRENT RADAR LOOP SHOWS SCATTERED SHOWERS INCREASING THIS
AFTERNOON WITH THUNDERSTORMS DEVELOPING OVER THE FRONT RANGE AND
TRACKING EAST. SHOWERS AND THUNDERSTORMS SHOULD INCREASE IN
COVERAGE THIS AFTERNOON/EVENING WITH INCREASED INSTABILITY AND
WILL CONTINUE THROUGH THE NIGHT. RECENT RAINFALL COMBINED WITH
COOLER TEMPERATURES AND THIS ABUNDANT MOISTURE IN PLACE...HAVE
ADDED PATCHY FOG IN THE FORECAST FOR TONIGHT THROUGH TOMORROW
MORNING. EXPECT CHANCE OF SHOWERS/THUNDERSTORMS TO REMAIN THROUGH
LATE SATURDAY EVENING/EARLY SUNDAY MORNING.

RIDGE AMPLIFIES SUNDAY  AHEAD OF A PACNW LOW MOVING ONSHORE OVER BC.
SUNDAY SHOULD BE MOSTLY DRY WITH SUBSIDENCE IN PLACE...HOWEVER AS
THE LOW CONTINUES TRANSLATING EAST THE H5 RIDGE BREAKS DOWN ALLOWING
MORE CHANCES FOR PRECIPITATION TO MOVE INTO THE AREA. H5 FLOW WILL
BE MAINLY ZONAL THROUGH THE REST OF THE FORECAST PERIOD ALLOWING
MORE SHORTWAVE TROUGHS TO MOVE OVER THE AREA. THIS SHOULD KEEP ON
AND OFF SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH THE
EXTENDED.
&&

.AVIATION...
527 PM MDT FRI AUG 8 2008

THUNDERSTORMS OVER EASTERN COLORADO SHOULD HAVE MINIMAL IMPACT ON
THE TRI STATE REGION...AS COVERAGE APPEARS TO BE ON A DOWNWARD
TREND. THERE IS HOWEVER A COMPLEX OF THUNDERSTORMS OVER WESTERN
NEBRASKA WHICH COULD IMPACT KMCK AS EARLY AS 04Z. THE OTHER
CONCERN IS FOG AND STRATUS DEVELOPMENT...THOUGH THE WINDS ARENT AS
FAVORABLE AS LAST NIGHT THE ATMOSPHERE REMAINS VERY CLOSE TO
SATURATION AT LOW AND MID LEVELS. EXPECT DEVELOPMENT TO HAPPEN
QUICKLY AFTER SUNSET. THERE IS ANOTHER CHANCE FOR THUNDERSTORM
DEVELOPMENT TOMORROW...MAINLY AFTER 18Z.

SFJ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 8, 10:50 AM MDT, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1050 PM MDT FRI AUG 8 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1050 PM MDT FRI AUG 8 2008 /1150 PM CDT FRI AUG 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN
COLORADO SPREADING EAST INTO WESTERN KANSAS AND EXTREME SOUTHWEST
NEBRASKA THIS EVENING. SOME OF THE STORMS MAY PRODUCE LOCALLY HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE INTO THE MIDDLE OF NEXT WEEK
WITH CONTINUED CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 9:16 PM MDTSevere Thunderstorm WarningGLDYuma50 min
Aug 8, 10:19 PM MDTSevere Thunderstorm WarningGLDYuma41 min

Nearby

Flash Flood Warnings in Colorado, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.